- Case Report
- Open Access
Unusual cause of severe toxic methemoglobinemia in an infant: a case report
© Springer-Verlag London Ltd 2010
- Received: 16 September 2009
- Accepted: 26 November 2009
- Published: 27 February 2010
Toxic methemoglobinemia is an uncommon blood disorder induced by exposure to certain oxidizing agents and drugs. In severe cases, this condition may rapidly lead to major cardiopulmonary compromise and constitutes an emergency requiring prompt recognition and early management. We report an unusual case of severe toxic methemoglobinemia following wide cutaneous application of a pomade containing benzocaine, resorcin, and oxyquinoline (Nestosyl®) in an infant.
- Cutaneous administration
- Methylene blue
Methemoglobinemia is a rare blood disorder, characterized by abnormal levels of oxidized hemoglobin that cannot bind to and transport oxygen [1, 2]. The clinical picture is characterized by acute cyanosis and low oxygen saturations on pulse oximetry but normal oxygen saturation on arterial blood gas analysis . When untreated, methemoglobinemia can lead to major cardiopulmonary compromise, neurologic sequela, and even death . Thus, knowledge of this potentially life-threatening condition is essential for clinicians. This report describes an original case of toxic methemoglobinemia induced by wide cutaneous application of a pomade containing benzocaine, resorcin, and quinoline (Nestosyl®) in a 16-month-old boy. To our knowledge, this cause and route of intoxication has not been previously reported in the literature.
A previously healthy 16-month-old boy presented to our emergency department for sudden development of cyanosis. On physical examination, the infant was agitated and unconscious (Glasgow Coma Scale = 12/15), with a 38°C fever, a low oxygen saturation of 76%, under 3 l/min of oxygen through nasal cannulae. His hemodynamic state was unstable with a heart rate of 200 bpm, a prolonged capillary refill time, and weak pulses. Besides, the patient presented widespread lesions of molluscum contagiosum on the anterior face of the thorax and the limbs. The infant was immediately intubated and mechanically ventilated with vascular filling (20 ml/kg of normal saline 0.9%). The cyanosis was refractory to oxygen (FiO2 = 1). The chest radiograph was normal and particularly eliminated a pulmonary barotrauma. The echocardiogram was normal. An arterial blood gas analysis revealed pH: 7.57, PaO2: 157.4 mmHg, PCO2: 12.5 mmHg, HCO3−: 11.6 mmol/l, oxygen saturation (SatO2): 99.7%, and a methemoglobin level at 50.6% of total hemoglobin. Treatment of methemoglobinemia was then instituted using a methylene blue 1% solution (10 mg/ml) with a loading dose of 2 mg/kg administered intravenously over 5 min followed by 1 mg/kg twice daily. The parents were questioned about the different drugs and chemicals received recently by the infant. We found then the notion of automedication, 24 h previously, by Nestosyl® pomade with wide cutaneous application on the lesions of molluscum contagiosum and consumption of about half of a tube. After ruling out the other acquired causes of methemoglobinemia, and with a high degree of suspicion, methemoglobinemia was considered to be secondary to the wide cutaneous application of this pomade containing three components causing this complication: benzocaine, resorcin, and 8-hydroxyquinoline. Under methylene blue therapy and mechanical ventilation, the clinical course was favorable with rapid improvement of cyanosis, neurologic status, and hemodynamic state. Twenty-four hours later, methemoglobin levels decreased to 9.8%. The patient was weaned from mechanical ventilation on day 2 and discharged on day 3 of his admission to the pediatric intensive care unit.
This report illustrates an original case of toxic methemoglobinemia occurring in a 16-month-old infant after wide cutaneous application of a pomade containing benzocaine, resorcin, and hydroxyquinoline and demonstrates the possibility of the occurrence of severe systemic effects of drugs after wide cutaneous application especially in neonates and infants. It is thus important to educate parents about the potential risks of dermatological treatments, especially in young children.
Conflicts of interest
The authors declare that they have no conflict of interest ordisclosures.
- Jaffery Z, Ananthasubramaniam K (2008) A rare side effect of transesophageal echocardiography: methemoglobinemia from topical benzocaine anesthesia. Eur J Echocardiogr 9:289–290PubMedGoogle Scholar
- Kwok S, Fischer JL, Rogers JD (2008) Benzocaine and lidocaine induced methemoglobinemia after bronchoscopy: a case report. J Med Case Reports 2:16PubMed CentralView ArticleGoogle Scholar
- Autret E, Forveille-Fournier E, Marchand S, Jonville AP, Ramponi N (1989) Methemoglobinemia after accidental Nestosyl ingestion (in French). Arch Fr Pediatr 46:271–272PubMedGoogle Scholar
- Currie JL, Mott LA, Pennisi SC, Smith BD, Smith RP (1997) Potential for an external vaginal antiitch cream containing benzocaine to cause methemoglobinemia in healthy women. Am J Obstet Gynecol 176:1006–1008PubMedView ArticleGoogle Scholar
- Tush GM, Kuhn RJ (1996) Methemoglobinemia induced by an over-the-counter medication. Ann Pharmacother 30:1251–1254PubMedGoogle Scholar
- Buquet S, Driencourt JB, La Condamine S, Cannamela A, Szymanovicz A, Carton MJ (1987) Toxic methemoglobinemia caused by a gingival lotion containing benzocaine and resorcin (in French). Ann Pediatr (Paris) 34:339Google Scholar
- Blondet P, Le Roux P, Schandelong A, Legueult LC, Laine G (1985) Methemoglobinemia and acute toxic hemolytic anemia caused by gingival lotion with a benzocaine and resorcinol base (in French). Presse Med 14:1757PubMedGoogle Scholar
- Birchem SK (2005) Benzocaine-induced methemoglobinemia during transesophageal echocardiography. J Am Osteopath Assoc 105:381PubMedGoogle Scholar
- Kane GC, Hoehn SM, Behrenbeck TR, Mulvagh SL (2007) Benzocaine-induced methemoglobinemia based on the Mayo Clinic experience from 28 478 transesophageal echocardiograms: incidence, outcomes, and predisposing factors. Arch Intern Med 167:1977–1982PubMedView ArticleGoogle Scholar
- Vallurupalli S, Das S, Manchanda S (2009) Infection and the risk of topical anesthetic induced clinically significant methemoglobinemia after transesophageal echocardiography. Echocardiography [Epub ahead of print]Google Scholar
- Chung NY, Batra R, Itzkevitch M, Boruchov D, Baldauf M (2008) Severe methemoglobinemia linked to gel-type topical benzocaine use: a case report. J Emerg Med [Epub ahead of print]Google Scholar
- Alvarez-Coca J, García S, Gómez P, Quevedo E, Villar A, Ruza F (1985) Methemoglobinemia caused by resorcinol (in Spanish). An Esp Pediatr 23:305–307PubMedGoogle Scholar
- Eekhof JA, de Kanter JS, Assendelf WJ, Krijger JM, Bouvy ML, Cheung KC (2006) Coma in a child after treatment with the ‘magic salve’ lidocaine-prilocaine cream (in Dutch). Ned Tijdschr Geneeskd 150:2729–2730PubMedGoogle Scholar
- Shachor-Meyouhas Y, Galbraith R, Shavit I (2008) Application of topical analgesia in triage: a potential for harm. J Emerg Med 35:39–41PubMedView ArticleGoogle Scholar
- Elsner P, Dummer R (1997) Signs of methaemoglobinaemia after topical application of EMLA cream in an infant with haemangioma. Dermatology 195:153–154PubMedView ArticleGoogle Scholar